Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Have you ever been anemic?
Apr 17, 2001

Hey Dr. Bob, Your talk on the complcations of HIV therapy really hit home with me and the members of my support group. The fact you have taken these meds and experienced side effects makes your advice so much more valuable than the usual talking heads we get around here. So my question, ...as it turns out i am anemic HGB 10 and that might explain my fatigue. I'll be starting procrit shots next week --even though i'm needle shy. Do I need them 3 times a week. You mentioned something about once a week. Is that for milder cases than mine or is that still an experimental product? You also mentioned that you know what it feels like to be anemic -- I think you then told why you know -- but that's when I had to go to the bathroom (thank-you very much Mr. nelfinavir) and I missed that part of your talk. Can you fill me in? Did you take procrit. Was your anemia related to combivir like mine? Thanks Dr. Bob Y'all come back very soon Needle Shy Guy

Response from Dr. Frascino

Dear Needle Shy Guy,

Thanks for the thanks. Yes, indeed, you are anemic. Hemoglobin levels around 10 certainly can result in fatigue, exercise intolerance, and other symptoms. Don't worry too much about the needle. It's very, very tiny, and unlike immunizations (like tetanus booster or flu shots) that have to go deep into the muscle, Procrit goes just under the skin. Procrit was originally recommended 3 times per week; however, subsequent studies have shown that the once-per-week (40,000 units) dose is just as effective and much more convenient, especially for needle-shy guys!

Yes, I was anemic, but not from the AZT in Combivir, as in your case. I was anemic in college when I gave blood too frequently. What can I say? I was a poor college student, and they were offering $25 per unit of blood donated. I remember feeling really wiped out. I couldn't exercise without getting really winded. I couldn't even concentrate very well. I also had a hard time dragging myself to classes. When I went in to give more blood, they told me I could use some extra rather than giving it away. Funny story, but I definitely remember the feeling of being anemic and it was not a good time.

Yes, get treated. You'll be amazed at the difference it makes in your daily life. We've now done studies showing that when HIV-related anemia is treated with Procrit, energy level and quality of life improve significantly. There is even an association with improved survival! And isn't that what's it all about? Living longer, living stronger?

OK Mr. Shy Guy, I expect you'll be Mr. Energizer Bunny soon.

Good luck.

Dr. Bob


Previous
HELP I DON'T WANT A TRANSFUSION
Next
Energy Italian-style

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement